Google ad
End of ad
left arrow Google ads: down arrow
Independent expert answers
on psychiatry and psychology

SSRI Prozac, Lexapro Withdrawal

Abstract: Antidepressants (SSRI, Paxil, Fontex, Prozac, Lexapro) should often be used for a long time, and reducing the dosage should only be done under supervision of a qualified psychiatrist.

Web4Health logo
psychologist Independent medical expert answers on psychiatry and psychology

SSRI Prozac, Lexapro Withdrawal

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info


Go the top of the page Top Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s): 
Written by: Martin Winkler
First version: 22 Jul 2008.
Latest revision: 31 Jul 2008.

I am 64 years old and have been depressed most of my life. I have been on prozac for about 20 years now. I was quite ill and in the hospital for several weeks, while I was in the hospital I was never given my prozac and when I got out I went into a deep depression. Could it have been that I was suddenly stopped this medication? What are the withdrawal effects of SSRI medicines?

Answer:

You describe a chronic or recurrent type of depression and a positive effect of the antidepressant (a SSRI = serotonine reuptake inhibitor). It is highly recommended to make a permanent antidepressant therapy for this kind of depressive disorder! Sometimes an antidepressant can be combined with another type of mood stabilizer (like carbamazepine, valproate, or lithium). Additional cognitive-behavioral therapy can be useful to learn to cope with this chronic disorder.

It is a common problem that doctors try to reduce or change psychopharmacotherapy in a medical hospital. Sometimes this is necessary due to side effects or other medical reasons. But it should only be done after consultation of a qualified psychiatrist!

Severe medical conditions can trigger (and cause) a depression. For seniors this is a major problem because it can affect sleep, appetite and mobility. Very often additional psychopharmacotherapy with antidepressants is a great help for these group of patients. Some experts in the United States recommend psychostimulants in the treatment of depression in medical ill seniors. They offer a good immediate activation and antidepressant effect until the antidepressant starts to work (usally after 2 or 3 weeks).

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question:
Local help Info
Google ad
End of ad
Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of page To top of page